Connecticut, 2014

Flash Flooding in Connecticut, July 14, 2014

July 14, 2014 · NWS OKX · 3 events in 1 county or zone

A very moist and unstable airmass triggered showers and thunderstorms on multiple surface boundaries. Several rounds of storms produced heavy rain that resulted in flash flooding in portions of Fairfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A very moist and unstable airmass triggered showers and thunderstorms on multiple surface boundaries. Several rounds of storms produced heavy rain that resulted in flash flooding in portions of Fairfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 14, 5:42 PM EST, 57 minutes earlier.

Area forecast discussion, Jul 14, 5:42 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
642 PM EDT MON JUL 14 2014

.SYNOPSIS...
A COLD FRONT SLOWLY APPROACHES THE EAST COAST TONIGHT...MOVING
ACROSS THE AREA LATE TUESDAY NIGHT INTO WEDNESDAY. HIGH PRESSURE
BUILDS OVER THE REGION WEDNESDAY NIGHT THROUGH FRIDAY. THE HIGH
MOVES EAST SATURDAY AS A FRONTAL SYSTEM APPROACHES FOR THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM THIS
EVENING.
FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL LATE TUESDAY NIGHT.

CAPE VALUES HAVE INCREASED TO 1500-2000 J/KG...ALONG WITH A LIFTED
INDEX AROUND -3C. 0-6 KM BULK SHEAR VALUES ARE AROUND 30 KT...BUT
WILL INCREASE TO 30-40 KT INTO THIS EVENING. PWATS RANGE FROM
1.75-2.25". SFC TROUGH AND SEVERAL STRONG MID-LEVEL SHORTWAVES WILL
MOVE ACROSS THE REGION THIS EVENING...TOUCHING OFF STRONG TO
SEVERE THUNDERSTORMS WITH HEAVY RAIN. MAIN THREAT FROM STORMS WILL
BE THE DAMAGING WINDS AND HEAVY RAIN...AND CANNOT RULE OUT A
TORNADO...ESPECIALLY ACROSS THE LOWER HUDSON VALLEY...NORTHEAST
NJ...AND NYC.

STORMS TAPER OFF FROM WEST TO EAST AFTER MIDNIGHT TONIGHT. BY THE
TIME THE STORMS APPROACH EASTERN LONG ISLAND AND EASTERN PORTIONS
OF SOUTHERN CT...THE DYNAMICS FOR SEVERE STORMS WILL HAVE
DIMINISHED...SO THOSE AREAS CAN MAINLY EXPECT HEAVY RAIN AND GUSTY
WINDS.

WITH ABUNDANT LOW-LEVEL MOISTURE IN THE AREA...PATCHY FOG WILL
DEVELOP LATE TONIGHT AFTER SHOWERS/STORMS END.

LOWS TONIGHT WILL RANGE FROM THE UPPER 60S ACROSS THE INTERIOR TO
THE LOWER 70S ACROSS NYC AND LONG ISLAND.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
COLD FRONT GETS CLOSER ON TUESDAY. A SIMILAR DAY IN PLACE ON
TUESDAY WITH THE WARM AND HUMID AIRMASS IN PLACE. WITH TEMPS IN
THE 80S AND SFC DEWPOINTS IN THE LOW 70S...CAPE VALUES WILL
INCREASE TO ALMOST 2000 J/KG IN THE AFTERNOON. THE LIFTED INDEX
WILL BE AROUND -4C...0-6 KM BULK SHEAR VALUES WILL ONCE AGAIN
RANGE FROM 30-40 KT...AND PWATS WILL BE AROUND 2".

SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON ONCE
AGAIN...WITH HEAVY RAIN AND GUSTY...POSSIBLY DAMAGING...WINDS
BEING THE MAIN IMPACT FROM ANY THUNDERSTORMS. STORMS CONTINUE
THROUGH TUESDAY NIGHT AS THE SFC COLD FRONT AND UPPER TROUGH DIG
THROUGH THE OHIO VALLEY. SFC LOW PRES WILL DEVELOP AT THE BASE OF
THE UPPER TROUGH...SOMEWHERE OVER THE MID-ATLANTIC STATES...AND
WILL SLIDE ALONG THE COAST...ENHANCING THE HEAVY RAIN OVER THE
REGION. COLD FRONT SEEMS TO HAVE SLOWED DOWN AS COMPARED TO
PREVIOUS MODEL RUNS...AND THE BULK OF THE ACTIVITY LOOKS TO OCCUR
TUESDAY NIGHT.

THERE IS A MODERATE RISK FOR RIP CURRENTS ON TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THE LONG TERM PERIOD STARTS OFF WITH A BROAD UPPER TROUGH AND
CLOSED UPPER LOW ACROSS THE GREAT LAKES INTO THE OHIO VALLEY. THIS
TROUGH WILL BE SLOW TO MOVE ACROSS THE REGION...CROSSING THE AREA
ON THURSDAY. MEANWHILE...AT THE SURFACE...A COLD FRONT WILL MOVE
ACROSS THE REGION ON WEDNESDAY. EXPECT SHOWERS...POSSIBLY HEAVY AT
TIMES...TO CONTINUE WEDNESDAY MORNING FOR MOST OF THE
REGION...THEN JUST SOME LEFT OVER SHOWERS EAST OF NYC INTO THE
AFTERNOON. BY EVENING...MOST OF THE SHOWER ACTIVITY WILL COME TO
AN END AS THE FRONT MOVES EAST. THERE COULD BE SOME ISOLATED
THUNDER...HOWEVER WILL LEAVE OUT OF THE FORECAST FOR NOW.

DRIER WEATHER RETURNS WEDNESDAY NIGHT AND THURSDAY AS WEAK SURFACE
HIGH PRESSURE BUILDS INTO THE REGION. ALOFT...THE UPPER TROUGH
WILL LIFT TO THE NORTH...AND THE FLOW FLATTENS. THE DRY WEATHER
CONTINUES INTO FRIDAY WITH THE HIGH OVER THE REGION.

THE HIGH MOVES OFF RATHER QUICKLY FRIDAY NIGHT INTO SATURDAY...
GIVING WAY TO A FRONTAL SYSTEM TO MOVE INTO THE REGION SATURDAY
INTO SUNDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
WEEKEND.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
     HIGH IMPACT AVIATION WEATHER EVENT THRU THIS EVENING...

MEDIUM-HIGH CONFIDENCE IN TSRA IMPACTING KJFK/KHPN AND TERMINALS
WEST THIS EVENING. LOWER CONFIDENCE IN TIMING...BUT APPEARS NYC
TERMINALS WILL BEGIN TO BE SIGNIFICANTLY IMPACTED BY 22Z OR SO.
OUTSIDE OF SH/TSRA...CIGS/VSBY GENERALLY VFR...BUT CIGS COULD DROP
TO 020-030 FOR PERIODS OF TIME.

MEDIUM CONFIDENCE IN WIND DIRECTION...GENERALLY AVERAGING AROUND
170-200 TRUE. COULD VARY AS MUCH AS 140-220 TRUE HOWEVER. OUTSIDE
TS...GUSTS UNLIKELY BUT AN OCCASIONAL GUST TO 15 KT POSSIBLE EARLY
THIS EVENING. INSIDE TS...STRONGER GUSTS GENERALLY FROM 210-240 DEG
TRUE.

 ...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: MOST LIKELY TIMING FOR SIGNIFICANT TS
IMPACTS BEGINNING AROUND 22Z. VSBY COULD BRIEFLY BE LOWER THAN 3SM
IN TSRA.

KLGA FCSTER COMMENTS: MOST LIKELY TIMING FOR SIGNIFICANT TS
IMPACTS BEGINNING AROUND 22Z. VSBY COULD BRIEFLY BE LOWER THAN 3SM
IN TSRA.

KEWR FCSTER COMMENTS: MOST LIKELY TIMING FOR SIGNIFICANT TS
IMPACTS BEGINNING AROUND 22Z. VSBY COULD BRIEFLY BE LOWER THAN 3SM
IN TSRA.

KTEB FCSTER COMMENTS: MOST LIKELY TIMING FOR SIGNIFICANT TS
IMPACTS BEGINNING AROUND 22Z. VSBY COULD BRIEFLY BE LOWER THAN 3SM
IN TSRA.

KHPN FCSTER COMMENTS: MOST LIKELY TIMING FOR SIGNIFICANT TS
IMPACTS BEGINNING AROUND 22Z. VSBY COULD BRIEFLY BE LOWER THAN 3SM
IN TSRA.

KISP FCSTER COMMENTS: SOME POTENTIAL FOR TS STARTING AROUND
21Z...BUT CONFIDENCE TOO LOW TO INCLUDE IN TAF. HIGHER POTENTIAL
FOR TS AFTER 00Z.

.OUTLOOK FOR 21Z TUESDAY THROUGH SATURDAY...
.TUES-WED...SCATTERED TO NUMEROUS SHRA/TS. STRONGER TSTMS DURING
THIS TIME FRAME COULD PRODUCE PERIODS OF MVFR OR LOWER
CONDITIONS...LOCALLY HEAVY RAINFALL...AND GUSTY WINDS. CONDITIONS
IMPROVE SECOND HALF OF WEDNESDAY.
.THURS...VFR.
.FRI...VFR.
.SAT...MVFR POSSIBLE IN RA.

&&

.MARINE...
DENSE FOG HAS DEVELOPED ON THE AREA WATERS...SO HAVE PUT UP A
DENSE FOG ADVISORY FOR ALL THE WATERS UNTIL 13Z TUESDAY.
VISIBILITIES ARE EXPECTED TO FALL TO 1 NM OR LESS.

SEAS ON THE OCEAN WILL BUILD TO 3-5 FT TONIGHT...AND THEN TO 4-6
FT ON TUESDAY AND TUESDAY NIGHT. WILL CONVERT SCA TO SCA FOR
HAZARDOUS SEAS AND EXTEND UNTIL 6AM WEDNESDAY.

THUNDERSTORMS WILL MOVE ACROSS THE WATERS TONIGHT...AND THEN AGAIN
ON TUESDAY AFTERNOON AND TUESDAY NIGHT AS A COLD FRONT SLOWLY
WORKS ITS WAY ACROSS THE WATERS.

A COLD FRONT WILL MOVE ACROSS THE AREA WATERS LATE WEDNESDAY. THE
PROLONGED SOUTHERLY FLOW ACROSS THE WATERS WILL RESULT IN SMALL
CRAFT SEAS LINGERING INTO TO AT LEAST WEDNESDAY NIGHT. SOME LEFTOVER
SEAS MAY REMAIN ABOVE 5 FT ON THE FAR EASTERN WATERS INTO THURSDAY
MORNING.

HIGH PRESSURE BUILDS INTO THE WATERS WEDNESDAY NIGHT THROUGH THE END
OF THE WEEK. ONCE SEAS SUBSIDE BELOW 5 FT...SUB-SCA CONDITIONS ARE
LIKELY THROUGH THE END OF THE WEEK.

&&

.HYDROLOGY...
A HUMID AIRMASS REMAINS IN PLACE WITH PWATS AROUND 2". SHOWERS AND
THUNDERSTORMS WILL PRODUCE HEAVY RAIN TONIGHT...AND THEN AGAIN ON
TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. STORM TOTAL RAINFALL
WILL RANGE FROM 2-3" WITH SOME AREAS PICKING UP BETWEEN 3-5" IN
HEAVIER AREAS OF CONVECTION. FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH TUESDAY NIGHT.

RAIN WILL COME TO AN END ON WEDNESDAY...HOWEVER NO SIGNIFICANT
PRECIPITATION IS EXPECTED WEST OF NYC. EAST OF NYC...RAINFALL
AMOUNTS WILL RANGE FROM A QUARTER TO A HALF INCH. HIGHER AMOUNTS
MAY BE LIKELY ACROSS THE EXTREME EASTERN PORTION OF THE
CWA...MAINLY THE TWIN FORKS AND NEW LONDON COUNTY IN CT. RAINFALL
AMOUNTS THERE COULD REACH THREE QUARTERS OF AN INCH.

NO RAINFALL IS EXPECTED WEDNESDAY NIGHT THROUGH THE END OF THE
WEEK.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR CTZ005>012.
NY...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR NYZ067>075-
     078>081-176>179.
NJ...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR NJZ002-004-
     006-103>108.
MARINE...DENSE FOG ADVISORY UNTIL 9 AM EDT TUESDAY FOR ANZ330-335-338-
     340-345-350-353-355.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT
     WEDNESDAY FOR ANZ350-353-355.

&&

SYNOPSIS...BC/MPS
NEAR TERM...MPS
SHORT TERM...MPS
LONG TERM...BC
AVIATION...PICCA
MARINE...BC/MPS
HYDROLOGY...BC/MPS
Hazardous weather outlook, Jul 14, 5:36 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
636 PM EDT MON JUL 14 2014

CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>075-176>179-152245-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
636 PM EDT MON JUL 14 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...
...SEVERE THUNDERSTORM WATCH 418 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE WEATHER. SEVERE THUNDERSTORMS
WILL BE CAPABLE OF HEAVY RAIN...DAMAGING WINDS...AND POSSIBLY A
TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007-008-011-012-NYZ078>081-152245-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
636 PM EDT MON JUL 14 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE WEATHER. SEVERE THUNDERSTORMS
WILL BE CAPABLE OF HEAVY RAIN AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-345-350-353-152245-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
636 PM EDT MON JUL 14 2014

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE WEATHER. SEVERE THUNDERSTORMS
WILL BE CAPABLE OF HEAVY RAIN AND GALE TO STORM FORCE WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-355-152245-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
636 PM EDT MON JUL 14 2014

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT TUESDAY...
...SEVERE THUNDERSTORM WATCH 418 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE WEATHER. SEVERE THUNDERSTORMS
WILL BE CAPABLE OF HEAVY RAIN...GALE TO STORM FORCE WINDS...AND
POSSIBLE WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 14, 5:11 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
611 PM EDT MON JUL 14 2014

CTZ005-006-009-NYZ070-071-142315-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN WESTCHESTER-SOUTHERN
FAIRFIELD-SOUTHERN WESTCHESTER-
611 PM EDT MON JUL 14 2014

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...NEW HAVEN AND
WESTCHESTER COUNTIES...

AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEWTOWN TO
HAWTHORNE...OR ALONG A LINE EXTENDING FROM NEWTOWN TO WHITE PLAINS...
AND MOVING EAST AT 20 MPH.

THESE STORMS WILL BE...
  NEAR GEORGETOWN BY 620 PM.
  NEAR SOUTHBURY BY 625 PM.
  NEAR STAMFORD BY 630 PM.
  NEAR NEW CANAAN BY 635 PM.
  NEAR WILTON BY 640 PM.
  NEAR NAUGATUCK BY 645 PM.

PEOPLE IN FAIRFIELD...NEW HAVEN AND WESTCHESTER COUNTIES...INCLUDING
RIDGEFIELD...BETHEL...BEDFORD...HARRISON...NEWTOWN...PORT CHESTER...
GEORGETOWN...SOUTHBURY...STAMFORD AND NEW CANAAN...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY RAIN...
WITH RAINFALL RATES OF UP TO 2 INCHES AN HOUR...COULD CAUSE PONDING
OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4151 7275 4131 7301 4131 7306 4125 7308
      4111 7327 4110 7335 4105 7338 4099 7358
      4101 7360 4097 7362 4101 7389 4151 7332
      4152 7317 4155 7317 4156 7314 4158 7294
      4155 7286 4158 7283 4156 7282 4158 7275

GOODMAN
Local storm report, Jul 14, 5:52 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
652 PM EDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     FLASH FLOOD      CHAPPAQUA               41.16N  73.77W
07/14/2014                   WESTCHESTER        NY   PUBLIC

            NORTH GREELEY AVENUE CLOSED DUE TO FLOODING.

&&

DS
Local storm report, Jul 14, 5:56 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
656 PM EDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      MOUNT PLEASANT          41.10N  73.79W
07/14/2014                   WESTCHESTER        NY   LAW ENFORCEMENT

            SEVERAL CARS STRANDED IN FLOOD WATERS UP TO CAR DOORS
            NEAR BRADHURST AVENUE.

&&

DS
Special weather statement, Jul 14, 6:01 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
701 PM EDT MON JUL 14 2014

NJZ107-108-150000-
EASTERN UNION-WESTERN UNION-
701 PM EDT MON JUL 14 2014

...STRONG THUNDERSTORM WILL IMPACT WESTERN UNION COUNTY...

AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF RARITAN...OR 9 MILES WEST OF
SOMERVILLE...AND MOVING EAST AT 30 MPH.

THIS STORM WILL BE...
  NEAR PLAINFIELD BY 735 PM.
  NEAR CLARK BY 750 PM.

PEOPLE IN WESTERN UNION COUNTY...INCLUDING PLAINFIELD AND CLARK...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES AN HOUR...COULD
CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4074 7437 4071 7431 4072 7429 4060 7426
      4059 7429 4061 7431 4059 7446 4060 7446
      4062 7443 4066 7441 4065 7445 4067 7447

GOODMAN
Local storm report, Jul 14, 6:31 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
731 PM EDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     FLASH FLOOD      GLEN ROCK               40.96N  74.13W
07/14/2014                   BERGEN             NJ   TRAINED SPOTTER

            MAPLE AVENUE CLOSED DUE TO FLOODING JUST WEST OF ROCK
            ROAD INTERSECTION.

&&

DS
Local storm report, Jul 14, 6:33 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
733 PM EDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     FLASH FLOOD      THORNWOOD               41.11N  73.76W
07/14/2014                   WESTCHESTER        NY   PUBLIC

            WATER RESCUES ON THE TACONIC STATE PARKWAY NEAR STEVENS
            AVENUE.

&&

DS

The radar

The Brookhaven radar (KOKX), 55 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Fairfield

When
July 14, 6:39 PM EST to 8:02 PM EST
Where
Fairfield County, 1.51 mi NNW of Westport to 1.9 mi ESE of East Norwalk
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.168, -73.386

Widespread street flooding with several roads were impassable in Westport. One car was stranded in high water on Myrtle Avenue.

Flash Flood, Fairfield

When
July 14, 7:15 PM EST to 8:02 PM EST
Where
Fairfield County, 0.11 mi NNW of Stamford to 0.15 mi NW of Stamford
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.051, -73.531

A vehicle was floating in flood waters on Elm St. at the I-95 overpass in Stamford.

Flash Flood, Fairfield

When
July 14, 7:24 PM EST to 8:02 PM EST
Where
Fairfield County, 0.47 mi N of Bridgeport to 1.22 mi NW of Bridgeport
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.187, -73.221

A car was stuck in high water under an overpass at the intersection of Bishop St. and Connecticut Ave. in Bridgeport. In Fairfield, Rooster River exceeded bankfull and flooded nearby streets.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2014Every state in 2014This day in weather historyWarnings in Connecticut, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537651, 537660, 537668.